Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 6:53 PM EDT for Sevier County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 6:53 PM EDT (22:53 UTC)
- Expired
- Jul 8, 2001, 7:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:05 PM EDT | Thunderstorm Wind | Pittman Center, TN | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS54 KMRX 082253 SVRMRX TNC155-082330- /NEW.KMRX.SV.W.0249.082253-082330/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 653 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEVIER COUNTY IN EAST TENNESSEE * UNTIL 730 PM EDT * AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF WEARS VALLEY TO 9 MILES EAST OF ELKMONT...OR FROM 7 MILES SOUTHWEST OF SEVIERVILLE TO 6 MILES SOUTHEAST OF GATLINBURG...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WEARS VALLEY AROUND 705 PM EDT ELKMONT AROUND 725 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. $$ LAT...LON 3586 8374 3569 8348 3561 8343 3559 8362 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 8, 3:11 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT SUN JUL 8 2001 SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE. NORTHERN ZONES ALREADY BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING. HEAVY RAIN IS LIKELY WITH PW'S NEARING 2 INCHES. WILL MENTION HEAVY RAIN TOO. SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH OF US BY MIDNIGHT. FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY AND DRY TUESDAY NIGHT THROUGH THURSDAY. CHA 72 92 71 91 / 60 40 30 30 TYS 70 90 70 89 / 60 40 30 30 TRI 68 88 68 87 / 70 40 30 30 OQT 70 90 70 89 / 60 40 30 30 .MR X... NC...NONE. TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM. VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM. GH
In the hours before
Local storm report, Jul 8, 4:37 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
437 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM KINGSPORT TN WIND DAMAGE
07/08/01 SULLIVAN TREES DOWN ON ROAD.
REPORTED BY SPOTTER.
DAESpecial weather statement, Jul 8, 4:43 PM EDT, 2 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-085>087-101-102-VAZ001-002-005- 006-008-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 443 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 530 IN EFFECT UNTIL 1000 PM EDT(900 PM CDT) FOR PARTS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA... ...SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE UNTIL 800 PM EDT. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH NUMBER 530 FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT... CAMPBELL...CHEROKEE...CLAY...COCKE...GRAINGER...HAMBLEN...JEFFERSON.. .KNOX...LOUDON...MCMINN...MONROE...MORGAN...POLK...ROANE...SCOTT TENNESSEE...SEVIER...UNION. THE WATCH IS IN EFFECT UNTIL 1000 PM EDT(900 PM CDT). SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE... RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 800 PM. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RBP
Local storm report, Jul 8, 5:33 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
533 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
,
0525 PM ERWIN TN 60 MPH TSTM WIND GUST
07/08/01 UNICOI REPORTED BY AMATEUR RADIO.
DAELocal storm report, Jul 8, 5:39 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
539 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
;
0535 PM RUSSELLVILLE TN .75 INCH HAIL
07/08/01 HAMBLEN REPORTED BY SPOTTER.
DAELocal storm report, Jul 8, 5:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
554 PM EDT SUN JUL 8 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM HANSONVILLE VA WIND DAMAGE
07/08/01 RUSSELL TREES DOWN ACROSS RTE 58.
REPORTED BY LAW
ENFORCEMENT.
0435 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 SCOTT TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0440 PM COUNTYWIDE VA WIND DAMAGE
07/08/01 LEE TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0530 PM COUNTYWIDE TN WIND DAMAGE
07/08/01 JOHNSON TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
DAESpecial weather statement, Jul 8, 6:23 PM EDT, 30 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 623 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH #527 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE... GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT... SULLIVAN...UNICOI...WASHINGTON AND WISE. MODERATE RAINFALL WILL CONTINUE ACROSS THE TRI CITIES AREA...WHICH WILL CONTINUE TO ADD TO THE LOCAL URBAN AND SMALL STREAM FLOODING. OTHERWISE...THUNDERSTORMS WILL COME TO AN END BY 800 PM. DURING A THUNDERSTORMS...DO NOT USE THE TELEPH7ONE UNLESS IT IS AN EMERGENCY...AND STAY INDOORS AND AWAY FROM WINDOWS. STAY TUNED TO THIS STATION...AND NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. RBP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 28 min |
| Jul 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| Jul 8, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 52 min |
| Jul 8, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 48 min |
| Jul 8, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 58 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 51 min |
| Jul 8, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 53 min |
| Jul 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 48 min |
| Jul 8, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 43 min |
| Jul 8, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 41 min |
| Jul 8, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.